Nebraska, 2016

Hail in Nebraska, August 23, 2016

August 23, 2016 · NWS GID · 1 event in 1 county or zone

Though all severe-criteria storm reports in Nebraska occurred farther east near Omaha on this Tuesday afternoon and evening, a few strong to perhaps marginally severe storms briefly affected east-central portions of South Central Nebraska. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Though all severe-criteria storm reports in Nebraska occurred farther east near Omaha on this Tuesday afternoon and evening, a few strong to perhaps marginally severe storms briefly affected east-central portions of South Central Nebraska. Within this local area, the sole ground-truth report consisted of nickel size hail near the Interstate 80 Henderson exit around 7:30 p.m. CDT. Breaking down this rather low-key event, the first isolated cells of the afternoon popped up over northern Webster and northern Clay counties between 5-6 p.m. CDT. While the southwestern storm soon faded, the northeastern one intensified, with radar suggesting that hail to around quarter size might have fallen in southeastern Hamilton County especially between 6:30-7:00 p.m. CDT. However, there was no ground-truth verification of hail quite this large, with only the aforementioned nickel size report arriving a short time later from barely over the York County line. Thereafter, a few additional non-severe storms drifted through portions of York, Polk and northern Fillmore counties for a short while longer, but by 9 p.m. CDT all of this activity had either dissipated or vacated off into eastern Nebraska, leaving South Central Nebraska quiet for the remainder of the night.

For a few days leading up this event, it appeared that South Central Nebraska could realize a more substantial severe weather threat. However, thanks largely to the axis of a fairly weak mid-level shortwave trough departing just east of the local area during the afternoon and evening, the greater coverage/severity of storms also concentrated slightly to the east, with local counties only getting a glancing blow. On the larger scale of the mid-upper levels, the aforementioned departing disturbance was embedded in modest west-southwest flow, well to the south of a more powerful closed low churning across southern Saskatchewan. At the surface, the isolated late afternoon development flared up along a north-south oriented pre-frontal trough, with mesoscale parameters in the Hamilton/York County area featuring rather potent mixed-layer CAPE up to around 2500 J/kg but only modest deep-layer shear around 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 23, 5:30 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 23, 5:30 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
630 PM CDT TUE AUG 23 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 345 PM CDT Tue Aug 23 2016

We have a small window late this afternoon into the evening where
we stand the slight chance of a shower/thunderstorm. Taking a look
at the cumulus field currently, it will take another couple of
hours before we have much of a chance of thunderstorm development,
as vertical extend is limited. Latest meso-analysis indicates that
we have plenty of CAPE in our eastern CWA (more than 4000 J/kg)
and loss of, or in the process of losing convective inhibition.
Wind shear is weak, however. The time window is limited as we will
enter a region of subsidence in between two waves, as the cumulus
field we currently have is associated with the departing first
wave within southwest flow.

By overnight, short-wave ridging aloft should preclude
precipitation, despite a cold front that will be cutting through
the CWA. This front will give us quite a range of dewpoints by
early Wednesday morning, with near 50 expected in our northwest to
mid 60s in our southeast, ahead of the cold front. The next
shortwave trough will arrive Sunday, and with generous MUCAPE, I
expect a good chance of precipitation to occur north of the front
as it stalls somewhere near the state line. By afternoon, we
should have sufficient instability and shear to be aware of severe
potential as well. Any severe weather would mainly be in the
afternoon and evening. The location of severe weather will be
highly dependent on where, when, and if the front stalls. We also
have the potential for some heavy rain with some cells. Expect
slightly cooler than normal temperatures north of the front as sky
cover along with airmass change will make it seem a bit more like
fall.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 345 PM CDT Tue Aug 23 2016

More chances of rain are on the way as we receive multiple waves
of energy are still expected. A slow warming trend will occur as
temperatures eventually rebound to near normal.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 624 PM CDT Tue Aug 23 2016

Besides a brief period of thunderstorms close to the terminal
which may bring cloud bases below 10,000 ft, expect VFR conditions
at the terminals throughout the valid TAF period. The
thunderstorms and the lower cloud bases should not bring
conditions to MVFR, but it may be close. Otherwise, the wind will
shift to from the north with relatively light speeds overnight.
Wind speeds pick back up from the north late tomorrow
morning/afternoon to around 12 knots. Tomorrow afternoon there
will be a chance for thunderstorms which will bring conditions to
MVFR, if not worse. Since this is still far out, will not mention
this in the current TAF. Look for subsequent TAFs to address these
thunderstorms chances to finer detail.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Guerrero
Hazardous weather outlook, Aug 23, 2:33 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT TUE AUG 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
333 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS SLIGHT CHANCE OF LATE AFTERNOON THUNDERSTORMS FOR AREAS
GENERALLY EAST OF HIGHWAY 281 IN SOUTH CENTRAL NEBRASKA AND FOR
MUCH OF NORTH CENTRAL KANSAS. BETWEEN 7 PM TO AROUND
MIDNIGHT...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
SOUTHEAST OF A LINE FROM OSCEOLA NEBRASKA TO STOCKTON KANSAS. THIS
AREA DOES NOT INCLUDE THE TRI-CITIES. THERE IS SOME RISK OF SEVERE
WEATHER IF STORMS DEVELOP THIS AFTERNOON AND EVENING...WITH PING
PONG BALL SIZE HAIL...THUNDERSTORM WIND GUSTS TO 60 MPH...AND
BRIEF HEAVY RAINFALL THAT COULD CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AT LEAST SMALL THUNDERSTORM CHANCES EXIST WITHIN ALL...OR AT
LEAST SOME PORTION OF THE OUTLOOK AREA...DURING EACH DAY AND NIGHT
FORECAST PERIOD. SOME OF THE OVERALL HIGHEST THUNDERSTORM CHANCES
ARE FRIDAY AFTERNOON AND EVENING.

FOCUSING ON SEVERE STORM POTENTIAL...AREAS GENERALLY ALONG AND
SOUTHEAST OF A LINE EXTENDING FROM PHILLIPSBURG KANSAS TO YORK
NEBRASKA STAND AT LEAST A MARGINAL RISK OF SEVERE THUNDERSTORMS
MAINLY WEDNESDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY
SEVERE STORMS WILL BE QUARTER SIZE HAIL...WIND GUSTS TO AROUND 60
MPH...AND BRIEF HEAVY RAINFALL.

BEYOND WEDNESDAY...IT IS TOO SOON TO CONFIDENTLY ASSESS ANY SEVERE
STORM POTENTIAL THAT MIGHT EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AT LEAST AN ISOLATED BASIS
LATE THIS AFTERNOON AND EVENING...PRIMARILY EASTERN AND SOUTHERN
PORTIONS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Aug 23, 3:24 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT TUE AUG 23 2016

KSZ019-232200-
MITCHELL KS-
424 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 500
PM CDT...

AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF VICTOR...OR 10 MILES SOUTH OF BELOIT...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHERVILLE...SIMPSON AND SCOTTSVILLE.

LAT...LON 3929 9829 3957 9811 3957 9793 3926 9793
      3922 9796 3922 9809
TIME...MOT...LOC 2124Z 211DEG 26KT 3932 9814

WESELY
Special weather statement, Aug 23, 4:21 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT TUE AUG 23 2016

KSZ019-232245-
MITCHELL KS-
521 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 545 PM CDT...

AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SIMPSON...OR 12 MILES SOUTHEAST OF BELOIT...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHERVILLE AND SIMPSON.

LAT...LON 3931 9813 3952 9793 3922 9793 3922 9804
TIME...MOT...LOC 2220Z 222DEG 20KT 3931 9798

WESELY
Special weather statement, Aug 23, 4:44 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT TUE AUG 23 2016

NEZ075-076-085-086-232315-
CLAY NE-WEBSTER NE-ADAMS NE-NUCKOLLS NE-
544 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NUCKOLLS...
SOUTHWESTERN CLAY...NORTHEASTERN WEBSTER AND SOUTHEASTERN ADAMS
COUNTIES UNTIL 615 PM CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROSEMONT...OR 16 MILES SOUTH OF HASTINGS...MOVING NORTHEAST AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDGAR...FAIRFIELD...AND...DEWEESE.

LAT...LON 4022 9835 4038 9848 4060 9815 4037 9795
TIME...MOT...LOC 2243Z 236DEG 19KT 4035 9834

WESELY
Special weather statement, Aug 23, 5:00 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT TUE AUG 23 2016

NEZ063-076-232330-
CLAY NE-HAMILTON NE-
600 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 630 PM CDT...

AT 559 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STOCKHAM...OR 19 MILES NORTHEAST OF HASTINGS...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STOCKHAM.

LAT...LON 4063 9809 4073 9820 4093 9786 4090 9783
      4069 9783
TIME...MOT...LOC 2259Z 236DEG 19KT 4070 9806

WESELY
Special weather statement, Aug 23, 6:28 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT TUE AUG 23 2016

NEZ064-240100-
YORK NE-
728 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YORK COUNTY UNTIL 800 PM
CDT...

AT 728 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HENDERSON...OR 11 MILES WEST OF YORK...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENDERSON AND BRADSHAW.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 341 AND 353.

LAT...LON 4071 9779 4076 9783 4092 9783 4100 9775
      4086 9752
TIME...MOT...LOC 0028Z 224DEG 9KT 4083 9781

WESELY

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, York

When
August 23, 6:31 PM CST
Where
York County, 3.96 mi N of Henderson
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.837, -97.807

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656438.